Mississippi, 2016Drought in Mississippi, September 27 to 30, 2016
September 27 to 30, 2016 · NWS MEG · 3 events in 3 counties and zones
Abnormally dry weather during the month of September fueled the spread of moderate(D2) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather during the month of September fueled the spread of moderate(D2) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. The drought caused river and lake levels to be at low levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 27, 5:25 AM CST, 35 minutes earlier.
Area forecast discussion, Sep 27, 5:25 AM CST, 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
625 AM CDT TUE SEP 27 2016
.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 438 AM CDT TUE SEP 27 2016/
DISCUSSION...Surface analysis this morning places a ridge of high
pressure from the Ohio Valley back through the Lower Mississippi
Valley and Southern Plains. Infrared Satellite trends indicate
some mid and high level clouds, especially across East Arkansas
south of I-40 and over North Mississippi. As of 4 am CDT,
temperatures across the Mid-South range from the upper 40s to
lower 50s north of I-40 and middle 50s to lower 60s south.
A ridge of high pressure will bring a pleasant and rain free
day to the Mid-South today. Highs this afternoon will range from
the middle to upper 70s north of I-40 and upper 70s to lower 80s
south.
Model trends indicate an upper level low centered in Ontario near
Northern Lake Superior will gradually drop south into the Eastern
United States towards Kentucky by Thursday/Friday. At the surface,
another cold front is expected to drop into the Lower Mississippi
Valley Wednesday into Wednesday night. This will bring a
reinforcement of cool air back into the forecast area. At this
time, it appears that rain chances will remain mostly to the north
and east of the forecast area with this front. Shortwaves rotating
around this upper level low may have the potential to produce rain
showers across portions of Northwest Tennessee near the Tennessee
River on Friday but confidence remains too low to justify mention
in the forecast at this time.
Long term models this morning suggest this upper level low will
begin to move back north for the upcoming weekend into early next
week as an upper level ridge over the Rockies builds towards the
Mississippi Valley. This will bring moderating temperatures
towards the end of the long term forecast.
&&
.AVIATION...
12Z TAFs
Outside of patchy early morning ground fog near the TN River, VFR
will prevail through the next 24 hours.
PWB
&&
.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 27, 2:46 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
346 AM CDT TUE SEP 27 2016
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
346 AM CDT TUE SEP 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Drought, Quitman
- When
- September 27, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Quitman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.251, -90.289 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across Quitman County.
Drought, Pontotoc
- When
- September 27, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.225, -89.037 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across Pontotoc County.
Drought, Coahoma
- When
- September 27, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Coahoma forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.229, -90.603 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across Coahoma County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, September 27 to 30, 2016$650,000 · 6 events
- Hail and Damaging Winds in South Carolina, September 27, 2016$10,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in Virginia, September 27, 2016$2,000 · 1 in hail · 5 events
- Waterspouts in Gulf of Mexico, September 27, 20164 events
- Drought in Alabama, September 27 to 30, 20161 event
- Drought in Tennessee, September 27 to 30, 20161 event
- Hail in North Carolina, September 27, 20160.88 in hail · 1 event
- Hail in Arizona, September 27, 20161 in hail · 1 event
- Damaging Wind in North Carolina, September 27, 2016$2,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661828, 661829, 662602.